Treatment of Hyperpigmentation After IPL (Hair Removal) Burns

I have had 2 treatments for hair removal on my legs and both times were fine. The 3rd time was 10 days ago and after I left the spa my legs felt like they were burning. At home I treated them for burns with after-sun cream and Solosite (bought in pharmacy).The treatment was done with a PhaserEPL (ChromoGenex) and I suspect she had the setting too high. The marks on the photo are from today, I look like a zebra and am embarrased to go outside. Please can anybody advice how to treat these spots?

Doctor Answers (5)

Appropriate Treatment Will Improve Your IPL Burn

+2
So you have an IPL burn – I am sorry for that. With appropriate treatment, this should be fine and hopefully you will not even know it is there someday. But with this, treatment must be quick – so find a board-certified dermatologist or plastic surgeon and let them get you on an appropriate treatment plan. We would recommend a topical antibiotic and a strong topical steroid and stay out of the sun, even in Brisbane!

Why did this happen? There are really only 2 reasons: The first is there was too much energy used, and the second is there was not enough epidermal, or top level of the skin, protection. If gel was used, it was not cold enough and there was not enough of it.

The striping we see with IPLs are, for the most part, reversible – but treatment is needed, and needed quickly.


Nashville Dermatologic Surgeon
4.5 out of 5 stars 6 reviews

Quickly, by an expert...

+1
Burns are pretty commonly seen by use as we are the primary centre for referral for complications from other centers (and occassionally our own!).
The first is to call up the center- the machine maybe faulty with calibration, so future treatments to other patients be halted until calibrations are sorted. Secondly, see a dermatologist- the first thing is to prevent infection, blistering etc. and then treat post inflammatory skin colour changes. If seen early, a steroid and anti-bacterial cream can work fine, further treatments should be test patched, or consider swapping to a 755 alex laser with DCD cooling- like a Gentlease laser. 

Always remember SPF+++ to reduce the chances of post laser/ IPL skin colour changes. 



Kind regards


Dr Davin Lim 
Laser and cosmetic derm. 
Brisbane and Gold Coast, 
Australia. 

Davin Lim, MBBS, FACD
Brisbane Dermatologist
5.0 out of 5 stars 1 review

How to treat possible burns after IPL hair removal

+1

Your pictures show superficial burns at the site of IPL hair removal. It is very important to address this quickly in order to minimize possible long term changes in pigmentation. At this point I advise you to consult your local dermatologist so that a treatment can be formulated. My recommendation would be to apply a combination of three creams, all can be applied together twice daily for two to four weeks: 1. topical antibiotic agent (ex. Mupirocin 2% ointment). Will prevent secondary infection, but most importantly, will serve as a medium that facilitates the migration or movement of new cells/keratinocytes in this area. 2. Biafine emulsion, a preparation that stimulates skin regrowth/recovery. 3. topical steroid cream (ex. Hydrocortisone 1%) which will calm down inflammation, and minimize the chances of pigment alteration from the current burn. Sun protection is crucial, and I would prefer for the next few months protective clothing (pants). Sunscreens with zinc oxide are another option. Never peel or pick the crusts. My estimate is that once the crusts fall off on their own, there will be residual hypopigmentation (lighter color) in these areas. This will blend in with the rest of the skin over time, but it may take months to years. A choice for blending in the resulting contrasting colors would be to bleach gently the surrounding darker skin to a lighter shade by using hydroquinone 4% cream, and to either use temporary self-tanners or a light skin color tattoo on the remaining light color patches. Be patient. This will most likely have a good outcome, but it will take time and care as just described. Good luck. Dr. Bowes.

Leyda Elizabeth Bowes, MD
Miami Dermatologic Surgeon
5.0 out of 5 stars 16 reviews

You might also like...

IPL

+1

First, you should let your physician know and see if he/ she has any advice for you.  They are burns and treating them as you are doing is fine, however there really is no way to speed up the time it takes to heal.

This will take time to resolve.  That is never what anyone wants to hear, but it is the truth.  You need to avoid any sun exposure, as that can make it worse.  As soon as the redness resolves you will be able to see if the skin is going to be too dark or too light.  You have darker skin, and that makes IPL more risky to your skin type.  By risky I meant the risk of pigmentary changes afterwards.  If after several months the skin is too light underneath you can consider camouflage by someone that does permanent make-up.  If too dark, you have the option of bleaching type creams.  

Many physicians use a different type of laser for darker skinned patients wanting hair removal (a YAG laser).   That is an option for you to consider in the future.  

Melanie L. Petro, MD
Alabama Facial Plastic Surgeon
5.0 out of 5 stars 13 reviews

The best thing to do for your spots is protect them 100% from the sun until they fade.

+1

These spots may look abnormal for a year or more.  Protect them 100% from the sund until they completely heal.  In the mean time, you could apply some Aguaphor Healing Ointment multiple times a day until the scabs come off.  You may have white rectangles for a long time until the  color of the surrounding skin fades and blends with these spots.  Fractional IPL treatments by an expert could fade the spots more quickly.

Mark Taylor, MD
Salt Lake City Dermatologic Surgeon
4.0 out of 5 stars 11 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.